Clinical Update: Cutaneous Drug Eruptions

Cutaneous drug eruptions are the most common adverse reactions to medications. When cutaneous drug eruptions occur, they most commonly appear as a maculopapular rash. More serious adverse reactions include Stevens-Johnson syndrome and toxic epidermal necrolysis. Stevens-Johnson syndrome usually begins with flu-like symptoms and then progresses to skin pain, facial and tongue swelling, and blistering and sloughing of the skin, including the eyes, lips, mouth and genital region. In toxic epidermal necrolysis (TEN), the top layer of the skin detaches. Both Steven-Johnson syndrome and toxic epidermal necrolysis require immediate medical attention.

Some cutaneous adverse reactions occur within days while others may present after long-term use of the offending drug. Drugs commonly associated with cutaneous drug eruptions include:
  • penicillins
  • cephalosporins
  • sulfonamides
  • carbamazepine
  • hydantoins
  • allopurinol
  • gold.
*Access to CE articles is through Lippincott NursingCenter.com. To return to the Skin Care Network from NursingCenter, click the Skin Care Network link under the Clinical Resources navigation button.
 

This Just In

From Our Journals

 
 Management of Treatment-Induced Dermatologic Toxicities in Palliative Care
Journal of Hospice and Palliative Nursing
January/February 2012


 The Case of the Cutaneous Quandary
Advanced Emergency Nursing Journal
December 2011
Journal of the Dermatology Nurses' Association
November/December 2009


 CHALLENGES IN PRACTICE: Topical Treatment Protocol for Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis
Journal of Wound, Ostomy and Continence Nursing
May/June 2009

On The Web

 
 
 
jQuery UI Accordion - Default functionality

For life-long learning and continuing professional development, come to Lippincott's NursingCenter.

 
DNA.jpg      ispan.png
Nursing Jobs Plus
Featured Nursing Jobs
Recommended CE Articles Recommended Nursing Articles

The Relationship Between Professional Quality of Life and Caring Ability in Critical Care Nurses
Dimensions of Critical Care Nursing, September/October 2017
Free access will expire on November 20, 2017.


Bolstering your armamentarium with SGLT2 inhibitors
The Nurse Practitioner, October 18, 2017
Free access will expire on November 6, 2017.


Critical incidents in the ED
Nursing Management, September 2017
Free access will expire on November 6, 2017.


More Recommended Articles

Evidence Based Practice Skin Care Network NursingCenter Quick Links What’s Trending Events